Texas, 2020Drought in Texas, November 24 to 30, 2020
November 24 to 30, 2020 · NWS EPZ · 1 event in 1 county or zone
Dry conditions continued over far west Texas which lead to the expansion of severe drought conditions into Zone 423.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions continued over far west Texas which lead to the expansion of severe drought conditions into Zone 423.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 24, 10:06 AM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Nov 24, 10:06 AM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1006 AM MST Tue Nov 24 2020
.AVIATION...12Z TAF CYCLE
Gusty SWLY/WLY winds will continue to increase through the
morning as an upper level trough passes. Expect WLY surface
winds to peak between 17-23z at around 22-28kt with gusts up to
30-35kt. Occasional stronger gusts will be possible at ELP due to
downsloping, which is why an AWW has been issued. Patchy blowing
dust and reduced visibility will also be possible, particularly at
DMN. ISOLD and temporary VSBY 3-5 SM ovr KDMN, KELP, KLRU
possible in BLDU. Winds will subside after sunset, and shift to
NWLY. Skies will remain SKC-FEW250, except FEW-SCT 080-110 ovr
KTCS.
&&
.PREV DISCUSSION...220 AM MST Tue Nov 24 2020...
.SYNOPSIS...
A deep low pressure system will bring windy conditions and
slightly cooler temperatures across southern New Mexico and far
west Texas today. Westerly winds will produce mild above normal
temperatures and dry weather Wednesday and again on Thanksgiving
day. An upper disturbance with a cold front will result in cooler
slightly below normal temperatures Friday through next weekend.
There will also be a few rain and mountain snow showers on Friday
with mostly dry conditions expected from Saturday into early next
week.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
A rather stout upper level trough currently situated over Arizona
continues to move off to the east/southeast this morning. Satellite
shows mid to high level clouds lingering primarily over higher
terrain areas of northern and central New Mexico along the leading
edge of the trough. Additionally, winds have remained elevated in a
few spots overnight which has lead to milder temperatures.
A strong jet at 500mb is now pushing into western portions of the
CWA. Models indicate that 500mb winds of 90-100kts will be centered
directly overhead between roughly 7am-1pm as the jet streak shifts
to the east around the base of the trough. Though this isn't the
most ideal trough passage timing, westerly winds are expected to
pick up during the late morning hours and persist through most of
the afternoon as the pressure gradient aloft tightens and a leeside
surface trough also develops. Expect the strongest winds to occur in
the typical windy spots of Otero, Hudsepth, and eastern El Paso
Counties. Places along eastern mountain slopes, including east El
Paso, will likely see stronger winds as well as downsloping occurs.
A Wind Advisory remains in effect for Luna, Dona Ana, most of Otero,
El Paso, and Hudspeth Counties from 11am to 5pm today as gusts to 45-
55mph are likely. Locations outside of the advisory will also be
breezy to windy, but speeds should remain just below advisory
criteria. Patchy blowing dust will be a concern today as well.
Winds look to gradually diminish after sunset and turn more
northwesterly as the trough exits the region. Skies are expected to
be mostly clear by mid-day, though a few lingering cloud build ups
over the higher terrain of the Gila and Sacramento Mountains can't
be ruled out. This weather system is forecast to be a dry one for
the Borderland as much drier air barges in on the backside of the
trough. Lastly, temperatures will cool rather significantly today.
Highs are currently forecast to be 8-10 degrees cooler than Monday
as most lowland locations top out in the mid to upper 60s. It's
worth noting that this is still 5 degrees above normal for late
November. As winds die down and cooler air filters in, lows
Wednesday morning will be able to drop to near or even below
freezing for a decent portion of the area.
&&
32-Pegram
.LONG TERM...Wednesday through Monday.
Short wave ridge in a zonal flow aloft will move across the
southern Rockies on Wednesday bringing dry weather with
temperatures around 5 degrees above normal. West to southwest flow
aloft will gradually increase into Thursday as deepening trough
moves into the Great Basin. This will sustain mild dry weather on
Thanksgiving. Lee surface troughing to the east will be rather
weak so wind speeds should stay mostly below the breezy category
Wednesday and Thursday.
Somewhat strong Canadian cold front will plunge southward through
the CWA early Friday with breezy north to northeast winds behind
the boundary advecting cooler air. Thus Friday high temperatures
should fall to a few degrees below normal. Southern extension of
associated upper trough will also swing southeastward through the
CWA Friday and Friday night providing sufficient dynamic lift to
produce a few rain and snow showers for mainly mountain areas
across the northern zones. Given the continental trajectories of
flow moisture will be sparse so rain and snow amounts will be
light with minor impacts at most.
After Friday New Mexico and far west Texas will be located
between ridge to the west and troughing to the east with a
subsiding north to northwest flow aloft. This will bring dry
weather across the region. However low level winds will be mostly
from the east which will sustain transport of modified Canadian
air. This will keep temperatures slightly below normal this
weekend into Monday.
&&
05 Rogash
.FIRE WEATHER...
An upper level system passing through today will briefly create
elevated fire weather concerns this afternoon. 20 foot winds will
meet critical thresholds around 20-25mph with higher gusts expected.
RHs values will be borderline as dewpoints will start to drop by mid-
day. Min RHs look to stay around 16-20% for most locations; however,
a few spots in fire zones NM 111/112 and TX 055 may reach critical
levels of 15% for an hour or two in the afternoon.
Winds are expected to be lighter Wednesday and Thursday, though a
few afternoon breezes will still be possible. Min RHs will be
between 13-18% across most of the lowlands, with Thursday being the
driest day. Another storm system will skirt past the Borderland for
the end of the week increasing RH values and potentially creating a
slight chance for scattered showers. Vent rates will be excellent
today but will diminish to poor to fair for the rest of the week.
&&
32-Pegram
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 68 40 68 42 / 0 0 0 0
Sierra Blanca 68 36 68 39 / 0 0 0 0
Las Cruces 64 32 65 35 / 0 0 0 0
Alamogordo 65 31 62 37 / 0 0 0 0
Cloudcroft 40 23 42 29 / 0 0 0 0
Truth or Consequences 63 33 64 36 / 0 0 0 0
Silver City 54 33 58 37 / 0 0 0 0
Deming 65 28 66 31 / 0 0 0 0
Lordsburg 63 30 65 33 / 0 0 0 0
West El Paso Metro 67 42 67 43 / 0 0 0 0
Dell City 69 30 68 34 / 0 0 0 0
Fort Hancock 73 37 74 39 / 0 0 0 0
Loma Linda 61 39 60 42 / 0 0 0 0
Fabens 70 38 70 40 / 0 0 0 0
Santa Teresa 66 34 65 37 / 0 0 0 0
White Sands HQ 64 39 65 42 / 0 0 0 0
Jornada Range 64 33 63 37 / 0 0 0 0
Hatch 64 30 65 34 / 0 0 0 0
Columbus 67 34 68 37 / 0 0 0 0
Orogrande 65 34 64 38 / 0 0 0 0
Mayhill 51 26 56 34 / 0 0 0 0
Mescalero 50 24 52 30 / 10 0 0 0
Timberon 50 25 51 29 / 0 0 0 0
Winston 55 20 60 25 / 0 0 0 0
Hillsboro 60 28 65 32 / 0 0 0 0
Spaceport 63 30 62 34 / 0 0 0 0
Lake Roberts 53 25 59 29 / 0 0 0 0
Hurley 57 27 61 32 / 0 0 0 0
Cliff 60 30 64 34 / 0 0 0 0
Mule Creek 57 30 59 34 / 0 0 0 0
Faywood 58 31 62 36 / 0 0 0 0
Animas 65 31 68 33 / 0 0 0 0
Hachita 65 29 68 32 / 0 0 0 0
Antelope Wells 66 33 70 35 / 0 0 0 0
Cloverdale 62 36 63 37 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 PM MST this afternoon for NMZ407-410-411-
413>417.
TX...Wind Advisory until 5 PM MST this afternoon for TXZ418>424.
&&
32/05/14Hazardous weather outlook, Nov 24, 5:36 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
536 AM MST Tue Nov 24 2020
NMZ401>417-TXZ418>424-251245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
536 AM MST Tue Nov 24 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Westerly winds will continue to increase throughout the morning
hours and persist into the afternoon. Expect wind speeds to reach
25 to 35 mph for most locations with gusts up to 40 to 50 mph.
Patchy blowing dust will be possible as well. These strong winds
may blow around unsecured objects and potentially create
hazardous driving conditions. Winds should start to diminish after
sunset.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Pegram
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- November 24, 12:00 PM MST to November 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The entire zone was placed into Severe(D2) drought on November 24th. The Tornillo Cooperative Observer reported no precipitation which was 0.47 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, November 24, 20201 death · 14 events
- Tornado and Damaging Winds in Texas, November 24, 20205 injured · $31,000 · EF2 · 7 events
- Tornadoes and Hail in Oklahoma, November 24, 2020$220,000 · EF1 · 16 events
- Tornado and Damaging Winds in Texas, November 24 to 25, 2020EF1 · 5 events
- Hail and Damaging Winds in Kansas, November 24, 20201.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, November 24, 2020$3,000 · 1.25 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, November 24 to 26, 20208 events
- Hail in Texas, November 24, 20201.75 in hail · 6 events
- Winter Weather in Kansas, November 24 to 25, 20205 events
- Drought in Texas, November 24 to 30, 20203 events
- Hail and Damaging Winds in Missouri, November 24, 20201 in hail · 3 events
- Drought in Texas, November 24 to 30, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927475.